Open Access
Translator Disclaimer
July 2004 Robust reconstruction on trees is determined by the second eigenvalue
Svante Janson, Elchanan Mossel
Ann. Probab. 32(3B): 2630-2649 (July 2004). DOI: 10.1214/009117904000000153

Abstract

Consider a Markov chain on an infinite tree T=(V,E) rooted at ρ. In such a chain, once the initial root state σ({ρ}) is chosen, each vertex iteratively chooses its state from the one of its parent by an application of a Markov transition rule (and all such applications are independent). Let μj denote the resulting measure for σ({ρ})=j. The resulting measure μj is defined on configurations $\sigma=(\sigma(x))_{x\in V}\in \mathcal {A}^{V}$, where $\mathcal {A}$ is some finite set. Let μjn denote the restriction of μ to the sigma-algebra generated by the variables σ(x), where x is at distance exactly n from ρ. Letting $\alpha_{n}=\max_{i,j\in \mathcal {A}}d_{\mathrm{TV}}(\mu_{i}^{n},\mu_{j}^{n})$, where dTV denotes total variation distance, we say that the reconstruction problem is solvable if lim inf n→∞αn>0. Reconstruction solvability roughly means that the nth level of the tree contains a nonvanishing amount of information on the root of the tree as n→∞.

In this paper we study the problem of robust reconstruction. Let ν be a nondegenerate distribution on $\mathcal {A}$" and ɛ>0. Let σ be chosen according to μjn and σ' be obtained from σ by letting for each node independently, σ(v)=σ'(v) with probability 1−ɛ and σ'(v) be an independent sample from ν otherwise. We denote by μjn[ν,ɛ] the resulting measure on σ'. The measure μjn[ν,ɛ] is a perturbation of the measure μjn. Letting $\alpha_{n}(\nu,\varepsilon )=\max_{i,j\in \mathcal {A}}d_{\mathrm{TV}}(\mu_{i}^{n}[\nu,\varepsilon ],\mu_{j}^{n}[\nu,\varepsilon ])$, we say that the reconstruction problem is ν-robust-solvable if lim inf n→∞αn(ν,ɛ)>0 for all 0<ɛ<1. Roughly speaking, the reconstruction problem is robust-solvable if for any noise-rate and for all n, the nth level of the tree contains a nonvanishing amount of information on the root of the tree.

Standard techniques imply that if T is the rooted B-ary tree (where each node has B children) and if B2(M)|2>1, where λ2(M) is the second largest eigenvalue of M (in absolute value), then for all nondegenerate ν, the reconstruction problem is ν-robust-solvable. We prove a converse and show that the reconstruction problem is not ν-robust-solvable if B2(M)|2<1. This proves a conjecture by the second author and Y. Peres. We also consider other models of noise and general trees.

Citation

Download Citation

Svante Janson. Elchanan Mossel. "Robust reconstruction on trees is determined by the second eigenvalue." Ann. Probab. 32 (3B) 2630 - 2649, July 2004. https://doi.org/10.1214/009117904000000153

Information

Published: July 2004
First available in Project Euclid: 6 August 2004

zbMATH: 1061.60105
MathSciNet: MR2078553
Digital Object Identifier: 10.1214/009117904000000153

Subjects:
Primary: 60K35
Secondary: 60J80 , 82B26

Keywords: branching number , reconstruction on trees , robust phase transition

Rights: Copyright © 2004 Institute of Mathematical Statistics

JOURNAL ARTICLE
20 PAGES


SHARE
Vol.32 • No. 3B • July 2004
Back to Top